Alert archive / Kansas / High Wind Warnings in 2022

High Wind Warning 3, NWS Goodland, KS

March 22, 20225 counties in Kansas

NWS Goodland, KS issued this high wind warning at Mar 22, 2022, 3:30 AM CDT for 5 counties in Kansas. It took effect at Mar 22, 2022, 7:00 AM CDT. It was in force for 12 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2022, 3:30 AM CDT (08:30 UTC)
In effect from
Mar 22, 2022, 7:00 AM CDT
Expired
Mar 22, 2022, 7:00 PM CDT
In force
12 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 7:35 AM CDTSNOW 2Quinter, KS
Mar 22, 9:00 AM CDTSNOW 0.41 Ssw Norton, KS24 HR TOTAL. .11 LIQUID EQUIVALENT.
Mar 22, 9:00 AM CDTSNOW 12 N Clayton, KS24 HR TOTAL.
Mar 22, 9:00 AM CDTSNOW 17 Ene Angelus, KS24 HR TOTAL.
Mar 22, 11:00 AM CDTSNOW 1.53 Sse Quinter, KS24 HR TOTAL.
Mar 22, 1:15 PM CDTNON-TSTM WND GST 491 Nnw Oberlin, KSAWOS STATION KOIN OBERLIN.
Mar 22, 1:25 PM CDTNON-TSTM WND GST 502 Ese Quinter, KSMESONET STATION UP846 2.0 E QUINTER (UPR).
Mar 22, 1:53 PM CDTNON-TSTM WND GST 521 E Hill City, KSASOS STATION KHLC HILL CITY.
Mar 22, 2:40 PM CDTNON-TSTM WND GST 501 S Jennings, KSMESONET STATION K5HJN K-383 - 2 MI. SW OF JENNINGS.
Mar 22, 3:10 PM CDTNON-TSTM WND GST 503 E Grinnell, KSMESONET STATION UP830 3.3 E GRINNELL (UPR).
Mar 22, 4:40 PM CDTNON-TSTM WND GST 531 E Hill City, KSASOS STATION KHLC HILL CITY.
Mar 22, 5:15 PM CDTNON-TSTM WND GST 491 Nnw Norton, KSAWOS STATION KNRN NORTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS73 KGLD 220830
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
230 AM MDT Tue Mar 22 2022

KSZ003-004-015-016-029-230000-
/O.NEW.KGLD.HW.W.0003.220322T1200Z-220323T0000Z/
Decatur-Norton-Sheridan-Graham-Gove-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Quinter, Grinnell, and Grainfield
330 AM CDT Tue Mar 22 2022

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Decatur, Norton, Sheridan, Graham and Gove Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Damaging winds could blow down trees and power lines. Travel
  will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Light snow is anticipated to still be
  ongoing for the start of the High Wind Warning which may create
  some areas of reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If 
possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$
1 follow-up statement
399 
WWUS73 KGLD 222351
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
551 PM MDT Tue Mar 22 2022

KSZ003-004-015-016-029-230100-
/O.EXP.KGLD.HW.W.0003.000000T0000Z-220323T0000Z/
Decatur-Norton-Sheridan-Graham-Gove-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Quinter, Grinnell, and Grainfield
651 PM CDT Tue Mar 22 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strong winds are expected to gradually decrease this evening
with gusts of as high as 35-40 mph possible through the overnight
hours.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Mar 22, 2:30 AM CDT, 1 hour earlier.

Area forecast discussion, Mar 22, 2:30 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
130 AM MDT Tue Mar 22 2022

.UPDATE...
Issued at 1128 PM MDT Mon Mar 21 2022

The heavy snow band over the western half of the area has mostly
dissipated into light snow that is eroding from the west. As
precipitation moves into the area from the southeast/east, heavier
snow accumulations are possible mainly in areas along and east of
US-83 with up to 6 inches possible. The advisory for counties
along and east of KS-25 along with Greeley County remains in
effect until 9 AM MDT.

UPDATE Issued at 742 PM MDT Mon Mar 21 2022

The heavy snow band that impacted our East-Central Colorado
counties is slowly crossing the Kansas border prompting the Winter
Storm Warning in place for Kit Carson and Yuma counties to be
allowed to expire at the top of the hour. Due to the slow movement
of the band, the Winter Weather Advisory for counties along the
Colorado border has been extended until 10 PM MDT. Up to two
inches of snow accumulation is possible for counties along the
Colorado border on either side over the next few hours. Locally
higher amounts are possible.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM MDT Mon Mar 21 2022

Model solutions overnight and today did a trend reversal from what
they had been advertising for a few days prior. The trend had been
to decrease snowfall amounts, but the latest trends have been to
increase amounts. Thats has panned out with around 8 inches of
snow being observed over central Kit Carson county between Vona
and Stratton, Colorado this afternoon as a band of moderate to
heavy snow set up from northern Cheyenne county Colorado through
central Kit Carson county and into Yuma county. Ended up bumping
the Winter Weather Advisory up to a Winter Storm Warming for Yuma
and Kit Carson counties and extended the western highlights
another 2 hours until 8pm MDT due to the heavier snow amounts
there and the reports received that many of the roads across
eastern Colorado had been closed to travel this afternoon.

Expect another 2" or so of new snow across eastern Colorado
before the upper low center rounds the base of the upper trough
and starts lifting out across the Texas panhandle into central
Kansas from this evening through the overnight hours. The surface
low will lift through Oklahoma into Easter Kansas during the same
time period. This should position the area of best snowfall over
central Kansas with the far eastern portions of my forecast area
possibly seeing around 6 inches of snowfall over about an 18 hour
time frame. This is just under the criteria of 6" in 12 hours for
a Winter Storm Warning, so that may need some additional
consideration by the evening and overnight shifts. These snowfall
amounts in coordination with neighboring office may be on the high
side, so overall confidence is not as high as it should be to go
ahead and issue a Warning over that area.

Once the system lifts away from the central High Plains region
later in the day on Tuesday through Wednesday night, the ridge
over the western U.S. moves over the Rockies and High Plains
region with high pressure moving in at the surface. High
temperatures will remain cool, but will warm gradually into the
upper 40s and lower 50s on Wednesday with lows remaining in the
20s to lower 30s.

.LONG TERM...(Friday through Monday)
Issued at 130 AM MDT Tue Mar 22 2022

Friday...the forecast area is in between a large upper level ridge
west of the Continental Divide and a large upper level trough over
the Mid Atlantic states, putting our area under northwest flow
aloft. High temperatures are expected to be in the upper 50s to
lower 60s with overnight lows in the upper 20s to lower 30s. No
precipitation is expected.

Saturday...GFS/GEFS/ECMWF models bring the upper level ridge axis
closer to the Continental Divide and with it comes much warmer
temperatures. High temperatures are currently forecast to reach the
middle 60s to lower 70s. Low temperatures are expected to be in the
middle 30s to lower 40s. No precipitation is expected.

Sunday...as the upper ridge axis moves over the area very warm 850mb
temperatures follow. 850mb temperatures ranging from the middle
teens Celsius in the east to around 25C in the west supports
highs well into the 70s and lower 80s. High clouds could impact
these forecast highs so we'll have to watch how things play out
over the next several days. Low temperatures are forecast to be in
the lower to middle 40s.

Monday...another warm day is expected with high temperatures in the
middle 70s to lower 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1128 PM MDT Mon Mar 21 2022

At GLD, light snow is expected to taper off gradually from the
west as the system slowly moves east across Kansas and Nebraska.
Ceilings will gradually improve after 06Z back to VFR conditions,
remaining so through the end of the TAF period. Breezy conditions
are anticipated through the end of the 06Z TAF period with winds
mainly out of the north gusting up to 40 kts. The peak winds are
anticipated over the terminal around mid-day before gradually
decreasing to gusts around 25 kts.

At MCK, light snow is expected through ~12Z before exiting to the
east. MVFR conditions due to ceilings are likely during this
period. Reduced visibility below 6 miles is possible should a
moderate shower of snow move over the terminal; however,
confidence is low in that occurring at this time. Conditions are
expected to improve to VFR during the morning hours and for the
remainder of the TAF period. Breezy conditions are anticipated
through the end of the 06Z TAF period with winds mainly out of the
north gusting up to 40 kts. The peak winds are anticipated over
the terminal around mid-day before gradually decreasing to gusts
around 25 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 9 AM MDT /10 AM CDT/ this morning
     for KSZ002>004-014>016-028-029-041-042.

CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...KMK
Hazardous weather outlook, Mar 21, 11:10 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1010 PM MDT Mon Mar 21 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1010 PM MDT Mon Mar 21 2022 /1110 PM CDT Mon Mar 21 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

The snow band has weakened along the Kansas Highway 27 corridor with
snow amounts up to 3 inches reported so far. The Advisory for
counties along the Colorado border, except for Greeley County, has
been allowed to expire at 10 PM MDT. Additional light snowfall up to
1 inch is possible for the areas along the Colorado border as light
snow showers continue.

The snow is expected to continue expanding east across the forecast
area through the overnight hours. Wind gusts up to 50 mph with
moderate to heavy snow at times may result in near blizzard
conditions, significant snowfall accumulations, and slick road
conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Light snow will continue through Tuesday morning with strong
northerly winds up to 50 mph.

Elevated fire weather returns Sunday and Monday along and west of
Kansas Highway 27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. Reports of snowfall and
reductions in visibility would be greatly appreciated.

In the hours before

Local storm report, Mar 21, 9:55 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY SNOW       7 S VONA                39.20N 102.74W
03/21/2022  M13.0 INCH       KIT CARSON         CO   PUBLIC

            1.24 INCH LIQUID EQUIVALENT. REPORTED VIA
            SOCIAL MEDIA.

&&

KMK
Local storm report, Mar 21, 9:57 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY SNOW       1 E STRATTON            39.30N 102.58W
03/21/2022  M10.3 INCH       KIT CARSON         CO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA.

&&

KMK
Local storm report, Mar 21, 10:03 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY SNOW       STRATTON                39.30N 102.60W
03/21/2022  M7.0 INCH        KIT CARSON         CO   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM
            STRATTON. REPORTED VIA SOCIAL MEDIA.
            SNOWFALL IS BEGINNING TO TAPER OFF. SNOW
            DRIFTS UP TO 2 FEET.

&&

KMK
Local storm report, Mar 21, 10:59 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             10 N SAINT FRANCIS      39.92N 101.80W
03/21/2022  M3.0 INCH        CHEYENNE           KS   PUBLIC

            LIQUID EQUIVALENT OF 0.45 INCHES. REPORT VIA
            SOCIAL MEDIA.

&&

KMK
Local storm report, Mar 22, 12:58 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 PM MDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     SNOW             1 NNE GOODLAND          39.37N 101.70W
03/21/2022  M1.8 INCH        SHERMAN            KS   NWS EMPLOYEE

            SNOWFALL. MAINLY CONFINED TO GRASSY AREAS.

&&

KMK
Local storm report, Mar 22, 1:00 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 AM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     SNOW             1 NNE GOODLAND          39.37N 101.70W
03/21/2022  M1.8 INCH        SHERMAN            KS   NWS EMPLOYEE

            CORRECTS PREVIOUS SNOW REPORT FROM 1 NNE
            GOODLAND. CURRENT SNOWFALL. MAINLY CONFINED
            TO GRASSY AREAS. 0.5 INCH OF SNOW RECEIVED
            DURING THE EARLY AFTERNOON NOT INCLUDED
            SINCE IT MELTED IN RAIN.

&&

KMK

Nearby

High Wind Warnings in Kansas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.